Asystole following Reintubation during Suspension Laryngoscopy.
Transient increase in heart rate and mean arterial pressure commonly occur during manipulation of the airway via direct laryngoscopy. This phenomenon is understood to be due to a sympathetic nervous system reflex causing an increase in plasma catecholamines. Rarely, severe bradycardia and possible asystole can occur following laryngoscopy. One previous report described asystole during suspension laryngoscopy after uneventful direct laryngoscopy. Here we report a case of asystole occurring at the time of reinsertion and cuff inflation of an endotracheal tube in a patient who had been hemodynamically stable during initial direct laryngoscopy and the ensuing suspension laryngoscopy. The asystole was immediately recognized and successful cardiopulmonary resuscitation was performed with the patient returning to baseline sinus rhythm. Cardiac arrest following laryngoscopy is rare. This case highlights the importance of continued vigilance even after the initial manipulations of the airway by both direct laryngoscopy and suspension laryngoscopy are to be performed. Identifying patients who may benefit from premedication with a vagolytic drug may prevent adversity. Preoperative heart rate analysis can identify patients with strong vagal tone.
Published In/Presented At
Glassman, S. H., Green, M. S., & Brodsky, M. (2012). Asystole following Reintubation during Suspension Laryngoscopy. Case reports in anesthesiology, 2012, 916306. https://doi.org/10.1155/2012/916306
Anesthesiology | Medicine and Health Sciences
Department of Anesthesiology